Herbal high makes kids psychotic

By Genevieve Helliwell


A herbal high bought over the counter at convenience stores is causing some users to experience psychotic episodes and mental breakdowns, a health board clinician warns.

Synthetic cannabis product K2 can be bought at dairies and convenience stores in Te Puke, Greerton, Bethlehem, Katikati and Tauranga.

Health professionals say there have been several cases where young people in the Western Bay have experienced psychotic episodes after using K2.

Bay of Plenty District Health Board youth alcohol and drug clinician David Gilmour said the drugs had a frightening effect on some users.

"I've seen a boy who was smoking K2 and on one occasion he ended up in hospital overnight after he was found in a ditch trying to eat dirt," he said.

"Earlier [this week] I saw a boy with psychosis, which is primarily because of [herbal high] K2 and its implications. It made him very confused and agitated and he presented with some delusions."

Mr Gilmour works at the SORTED clinic on Cameron Rd and has seen teenagers as young as 13 come in after smoking herbal highs.

He said K2 was "particularly bad" but other products, including Tai High and Bonzai Gold, could also trigger psychotic episodes.

"Drugs like K2 in particular, are concerning and can cause suicidal tendencies and lead on to self harm."

Former user, 17-year-old Toby*, said the drug initially made him feel relaxed but then it started making him anxious and depressed.

He had hallucinations, vomited on occasion and once fell unconscious after using the drug.

"I've had an episode of psychosis and it was the worst thing I've ever experienced," the 17-year-old said.

"After I finished using, I passed out on to the pavement. I was unconscious and my mates had to carry me inside. I was limp and unresponsive.

Once he regained consciousness, he had "pain in weird places".

"No matter how you move, you feel uncomfortable and you want to get out of your skin. It was really scary," he said.

On another occasion, when he was high, he dropped his smoke into a bonfire and reached in to get it out.

"You can't really feel your body so I leaned down and tried to pick it up and now I've got permanent burns on my arm."

He is now warning others against using the synthetic drug.

"My advice is ... understand that it's highly possible it will happen to you."

Mental Health clinical director at BOPDHB, Dr Sue Mackersey, said the most common consequences of use of synthetic cannabinoids were changes in mental state, which included increased anxiety, mood changes, paranoia and psychosis.

They can cause palpitations, respiratory difficulties, heart attacks and convulsions, she said. "People who have established mental illness also seem prone to worsening of their condition.

"These negative effects can be long lasting."

Prescription medicine Phenazepam - used as an anti-anxiety and anti-convulsion drug - has been found in some of the herbal high products that have been tested, Dr Mackersey said.

The mental health inpatient units in both Tauranga and Whakatane have had a number admissions over the the past month as a direct consequence of people using synthetic cannabinoids, primarily K2, Dr Mackersey said.

The use of K2 made headlines in the US earlier this year when a 22-year-old American man was arrested after he allegedly took K2 and went on "a bad trip".

The man assaulted his neighbour then got on his hands and knees and began barking and growling like a dog.

He said the man then turned his rage on his flatmate's dog and choke it before "ripping pieces of flesh away and eating them".

The packaging for K2 has no listed ingredients and no name or contact for the manufacturer.

A spokesperson for the Ministry of Health said food and medicines had to be labelled. As herbal highs were neither of these, the law surrounding what labelling must be on such products was unclear.

The Ministry of Health put a 12-month ban on 43 synthetic cannabis substances in August but Mr Gilmour said manufacturers had "tweaked" products, which allowed them back on dairy shelves.

He said customers could boycott the dairies which sold herbal highs.

New laws, expected to come into effect in the new year, will see the sale of legal highs prohibited unless approved by a regulator.

The manufacturer of K2 could not be contacted for comment.

* Toby is not his real name.

- Bay of Plenty Times

© Copyright 2014, APN New Zealand Limited

Assembled by: (static) on production apcf05 at 28 Nov 2014 14:24:55 Processing Time: 874ms